Alert archive / Alabama / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 159, NWS Mobile, AL

December 12, 1996Butler County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Dec 12, 1996, 2:25 PM CST for Butler County, Alabama. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 12, 1996, 2:25 PM CST (20:25 UTC)
Expired
Dec 12, 1996, 3:30 PM CST
In force
65 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Butler County, AL

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 8.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 1996-12-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 254 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 1996-12-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
254 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 122025
SVRMOB
ALC013-122130-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
225 PM CST THU DEC 12 1996
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  330 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH ALABAMA
 
   ...BUTLER COUNTY
 
AT 222 PM...NWS DOPPLER WEATHER RADAR IN MOBILE INDICATED A SEVERE
THUNDERSTORM MOVING OUT OF NORTHERN MONROE COUNTY ALABAMA INTO WEST
BUTLER COUNTY ALABAMA. THIS STORM WILL PASS FROM JUST NORTHEAST OF
BEATRICE AL ...EAST TO FOREST HOME AL AND JUST WEST OF GREENEVILLE AL
THROUGH 330 PM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
 
 

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 12, 3:25 AM CST, 11 hours earlier.

Area forecast discussion, Dec 12, 3:25 AM CST, 11 hours before
AREA FORECAST DISCUSSION...COR TO POPS...
NATIONAL WEATHER SERVICE MOBILE AL
324 AM CST THU DEC 12 1996

SERIES OF DEEP S/WAVE MOVE FROM THE CENTRAL PLAINS TO THE OH VALLEY
THROUGH THE PERIOD...CARVING OUT A PROGRESSIVELY NEGATIVELY TILTED H5
TROF OVER THE EASTERN U.S..  FIRST H5 S/WAVE CURRENTLY OVER TX/OK
TRACKS ACROSS CWA TODAY.  ETA PUTS CAPES AHEAD OF S/WAVE RANGING FROM
1000 OVER NORTHERN CWA TO 2000 NEAR THE COAST...AND SURFACE DEW
POINTS REMAIN WELL INTO THE 60S.  LOW LEVEL CONVERGENCE IS FAVORABLE
AS WELL OVER CWA AS SEEN AT H95 WITH BEST H85 MOISTURE CONVERGENCE
OVER NORTHERN CWA.  AGREE WITH PREVIOUS SHIFTS THAT BEST CHANCE FOR
SEVERE WILL BE OVER NORTHERN CWA...CLOSER TO SURFACE LOW...ALTHOUGH
CANT RULE OUT REMAINDER OF CWA GIVEN DRY H7-5 LAYER EARLY THIS
AFTERNOON.  MODEL CROSS SECTIONS SHOW GOOD DEEP UVV ASSOCIATED WITH
S/WAVE WITH GOOD AGEOSTROPHIC FLOW ABOVE H6 AFTER 16Z.  COLD FRONT IS
SET TO MOVE THROUGH CWA TONIGHT.  AGEOSTROPHIC SUBSIDENCE IS NOTED
ALOFT WITH PASSAGE OF H5 TROF...AND SUBSEQUENT WARMING DOES SHOW UP
ON MODEL SOUNDINGS ABOVE H3 BY 00Z...WITH FURTHER WARMING DOWN TO H4
BY 06Z.  MODEL SOUNDINGS STILL SHOW A GOOD POSITIVE CAPE AREA HOWEVER
AND STRONG LOW LEVEL CONVERGENCE ZONE DEVELOPS AHEAD OF COLD
FRONT...ENHANCING LIFT.  PLENTY OF MOISTURE IS AVAILABLE TONIGHT AS
WELL BELOW H7.  NOT SURE AT THE MOMEMT ABOUT RISK OF SEVERE WEATHER
TONIGHT AS AIR MASS IS VERY MOIST BELOW H7 AND LOW LEVEL SHEAR
APPEARS TO BE MINIMAL...WILL DISCUSS WITH BHM.

MOB 72/56/71/47 4500            PNS 73/57/70/48 4510
DTS 70/57/68/51 3510            EVR 71/50/67/40 6520 29

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 12, 11:28 AM CSTSevere Thunderstorm WarningMOBChoctaw62 min
Dec 12, 1:45 PM CSTSevere Thunderstorm WarningMOBMonroe, Wilcox60 min
Dec 12, 2:14 PM CSTSevere Thunderstorm WarningMOBChoctaw61 min
Dec 12, 3:04 PM CSTSevere Thunderstorm WarningMOBWashington56 min
Dec 12, 3:15 PM CSTSevere Thunderstorm WarningMOBConecuh60 min
Dec 12, 3:20 PM CSTSevere Thunderstorm WarningMOBCrenshaw55 min
Dec 12, 3:32 PM CSTSevere Thunderstorm WarningMOBButler58 min
Dec 12, 3:54 PM CSTSevere Thunderstorm WarningMOBClarke66 min
Dec 12, 4:22 PM CSTSevere Thunderstorm WarningMOBWashington68 min
Dec 12, 5:02 PM CSTSevere Thunderstorm WarningMOBMonroe58 min
Dec 12, 5:41 PM CSTSevere Thunderstorm WarningMOBClarke, Washington64 min
Dec 12, 5:41 PM CSTSevere Thunderstorm WarningMOBConecuh64 min
Dec 12, 5:56 PM CSTSevere Thunderstorm WarningMOBMonroe64 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.